Illinois, 2010

Winter Storm in Illinois, January 6 to 8, 2010

January 6 to 8, 2010 · NWS LOT · 10 events in 10 counties and zones

A winter storm moved across northern Illinois on January 7th. Snow began falling late in the evening on January 6th and continued into the morning hours of January 8th.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A winter storm moved across northern Illinois on January 7th. Snow began falling late in the evening on January 6th and continued into the morning hours of January 8th. Storm total snowfall amounts included 8.3 inches 2 miles north of Spring Grove; 8.2 inches in Grayslake; 8.0 inches 3 miles southwest of Barrington; 8.0 inches 3 miles southeast of Streator; 8.0 inches in Wauconda; 8.0 inches in Winfield; 7.8 inches at the National Weather Service in Romeoville; 7.7 inches in Elgin; 7.7 inches in Streamwood; 7.6 inches in La Grange; 7.6 inches 2 miles southwest of Oak Brook; 7.5 inches at O'Hare Airport; 7.4 inches in Lake Zurich; 7.4 inches 4 miles west southwest of Mundelein; 7.0 inches in Belvidere; 6.7 inches 2 miles southwest of Genoa; 6.5 inches in Elburn; 6.5 inches in Marengo and 6.0 inches 5 miles northwest of Milford.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 6, 6:40 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Jan 6, 6:40 PM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
640 PM CST WED JAN 6 2010

.DISCUSSION...

309 PM...SHORT TERM...TONIGHT THRU FRIDAY NIGHT...

NOT MANY CHANGES FROM DISCUSSION EARLIER THIS AFTERNOON...BELOW.
CLOSER LOOK AT QPF AMOUNTS WOULD SUGGEST THE LOWER AMOUNTS COULD
BE ACROSS THE SOUTHERN CWA...WHICH WOULD LIMIT AMOUNTS THERE...
THOUGH EVEN WITH LOWER AMOUNTS...A 20 TO 1 RATIO WOULD STILL
YIELD 5 TO 7 INCHES. FURTHER NORTH 6 TO 9 STILL LOOKS ON TRACK SO
NO CHANGES TO THE CURRENT WARNING. HOWEVER...ONSET OF SNOW WILL
PROBABLY HOLD OFF UNTIL LATE EVENING OR JUST AFTER MIDNIGHT ACROSS
EASTERN IL...SO WARNING START TIME MIGHT NEED TO BE PUSHED BACK A
FEW HRS.

SYSTEM SNOW BEGINS TO TAPER OFF THURSDAY AFTERNOON AS LAKE EFFECT
GEARS UP. LATEST 18Z NAM SUGGESTS THIS LAKE ENHANCED/EFFECT SNOW
MAY SHIFT A LITTLE FURTHER NORTH AND NORTHWEST WITH THE HEAVIEST
BAND FROM MKE BACK THRU RFD THURSDAY EVENING...THEN SHIFTING EAST
ACROSS NORTHEAST IL THURSDAY NIGHT INTO FRIDAY MORNING. SO WHILE
QPF AMOUNTS STILL SUGGEST A BAND OF 8 TO 12 INCHES...PROBABLY
LOCALLY MORE...CONFIDENCE ON WHERE THIS OCCURS IS STILL SOMEWHAT
LOW. LATER FORECASTS WILL LIKELY NEED TO ADJUST SNOWFALL AMOUNTS
AS MODELS CONVERGE ON WHERE THE LAKE EFFECT BAND SETS UP. IN THIS
BAND...SNOWFALL RATES OF AN INCH OR MORE PER HR ARE CERTAINLY
POSSIBLE.

IN ADDITION TO PROLONGED SNOWFALL INTO THURSDAY NIGHT...NORTHWEST
WINDS INCREASE 20 TO 30 MPH ACROSS THE WESTERN CWA THURSDAY
EVENING WHICH WILL PRODUCE BLOWING AND DRIFTING SNOW. SO IN AN
ATTEMPT TO KEEP HEADLINES SOMEWHAT SIMPLE...TOOK THE WARNING OUT
THRU 15Z FRIDAY FOR MOST OF THE CWA...18Z NEAR THE LAKE. WIND
GUSTS APPEAR LIKE THEY WILL REMAIN BELOW BLIZZARD CRITERIA.

LAKE EFFECT SLOWLY SHIFTS EAST ACROSS NORTHWEST INDIANA LATE
THURSDAY NIGHT INTO FRIDAY AND THUS KEPT THE WARNING GOING UNTIL
00Z SAT FOR PORTER COUNTY. THOUGH LAKE EFFECT SNOW COULD PERSIST
INTO FRIDAY NIGHT/SATURDAY MORNING WHEN WINDS FINALLY SHIFT MORE
WESTERLY.

OTHERWISE...TEMPS STRUGGLED TO GET INTO THE LOWER/MID TEENS ACROSS
THE WESTERN/SOUTHERN CWA THIS AFTERNOON. WITH INCREASING CLOUDS...
NOT EXPECTING MUCH OF A DROP IN TEMPS TONIGHT. THEN BUMPED UP BOTH
HIGHS THURSDAY AND LOWS THURSDAY NIGHT...WITH CLOUDS AND PRECIP
ACROSS MUCH OF THE CWA. CAA LIKELY TO PREVENT MUCH OF ANY RECOVERY
IN HIGHS FRIDAY AND AS CLOUDS SCATTER OUT FRIDAY NIGHT...EXPECT
TEMPS TO TANK BELOW ZERO ACROSS MUCH OF THE WESTERN CWA. WITH
WINDS IN THE 10-15 MPH RANGE...WIND CHILLS BY SATURDAY MORNING
LIKELY 15 BELOW TO 20 BELOW ZERO. CMS

EARLIER THOUGHTS FROM THIS AFTERNOON...

107 PM...EARLY AFTERNOON DISCUSSION...HAVE GONE WITH A WINTER
STORM WARNING FOR THE ENTIRE CWA...START TIME 03Z TONIGHT WITH
VARIOUS END TIMES FRIDAY MORNING/AFTERNOON. MODEL QPF REMAINS
CONSISTENT WITH GENERALLY 0.3 TO 0.4 INCHES ACROSS MUCH OF THE
CWA. USING A 20 TO 1 OR SO SNOW/WATER RATIO...YIELDS ROUGHLY 6 TO
9 INCHES. BUT THE SPEED OF THE SYSTEM WILL ULTIMATELY AFFECT THE
FINALLY TOTALS. EXPECT THIS SYSTEM TO SLOW AS IT MOVES ACROSS THE
REGION THURSDAY MORNING. A FASTER SPEED WOULD LIKELY YIELD LOWER
AMOUNTS.

THE WILD CARD WITH THIS SYSTEM IS THE LAKE ENHANCEMENT/LAKE EFFECT
THAT DEVELOPS THURSDAY AFTERNOON AND CONTINUES INTO EARLY FRIDAY
MORNING ACROSS NORTHEAST IL BEFORE SLOWLY SHIFTING EAST ACROSS
NORTHWEST INDIANA. WHILE PURE LAKE EFFECT PARAMETERS BY THEMSELVES
ARE NOT TOO IMPRESSIVE...LARGE SCALE UPWARD MOTION SHOULD REALLY
GET THINGS GOING BY LATE AFTERNOON. AND WITH WINDS REMAINING
NORTHEASTERLY THRU THURSDAY EVENING...COULD BE SEVERAL HRS OF
MODERATE TO PERHAPS HEAVY SNOW ACROSS LAKE IL...COOK...AND MAYBE
EASTERN WILL AS THE BAND PIVOTS EAST. HAVEN/T MADE TOO MANY
CHANGES BUT SPREAD THE RANGE OUT TO 8 TO 12 WITH THE HIGHER
AMOUNTS CLOSER TO THE LAKE. CONCERNED THERE COULD BE LOCALLY
HIGHER AMOUNTS BUT CONFIDENCE NOT HIGH ENOUGH TO GO WITH HIGHER
AMOUNTS AT THIS TIME.

OTHERWISE...WINDS INCREASE ACROSS NW IL BY AFTERNOON SO HAVE
MAINTAINED BLOWING SNOW THERE THURSDAY AFTERNOON. BUT ELSEWHERE...
WINDS APPEAR TO REMAIN QUITE LIGHT UNTIL THURSDAY EVENING SO HAVE
REMOVED BLOWING SNOW FOR THURSDAY. HOWEVER WITH WINDS INCREASING
TO 20 TO 30 MPH THURSDAY EVENING COMBINED WITH THE DRY/FLUFFY
SNOW...EXPECT CONSIDERABLE BLOWING AND DRIFTING SNOW. THUS HAVE
CONTINUED THE WARNING THRU THIS TIME PERIOD. CMS

309 PM...EXTENDED...SATURDAY THROUGH WEDNESDAY...

A DEEP UPPER LEVEL TROUGH WILL REMAIN CARVED OUT OVER EASTERN NORTH
AMERICA ON SATURDAY IN THE WAKE OF THE THURSDAY-FRIDAY STORM.  THIS
WILL AID ARCTIC AIR PLUNGING SOUTH INTO IL AND IN ASSOCIATED WITH A
SPRAWLING 1040 MB SURFACE PRESSURE HIGH BUILDING SOUTH ACROSS THE
PLAINS STATES.  NORTHWEST FLOW WILL GRADUALLY DIMINISH WITH TIME
ACROSS THE LOCAL FORECAST AREA DURING THE DAY SATURDAY.  THIS FACTOR
COMBINED WITH WINDS BACKING SLIGHTLY MORE WESTERLY WILL PRODUCE A
LESS FAVORABLE FETCH FOR LAKE EFFECT SNOW INTO PORTER COUNTY IN NW
INDIANA AND WILL SHIFT LES BANDS FINALLY EAST OF PORTER CO DURING
THE AFTN SAT.

DESPITE A FAR AMOUNT OF SUNSHINE AWAY FROM THE LAKE INDUCED CLOUDS
TEMPS SAT WILL STRUGGLE TO REACH DOUBLE DIGITS MANY LOCATIONS WITH
READINGS INTO THE MID-UPPER TEENS ONLY NEAR THE LAKE AND URBAN
AREAS.  WIND CHILL VALUES WILL EASE BACK FROM MINUS 10 TO MINUS 20
VALUES EARLY MORNING SATURDAY WITH THE SLACKENING WINDS AND AS TEMPS
CLIMB FROM SAT MORNING MINS RANGING FROM SUB ZERO IN OUTLYING AREAS
TO SINGLE DIGITS IN CITY AND LAKESHORE AREAS.

GFS/ECMWF/UKMET REMARKABLY SIMILAR IN HANDLING NEXT UPPER LEVEL
SHORTWAVE TROF DROPPING SE OUT OF THE CANADIAN PRAIRIES INTO THE
UPPER MIDWEST SUNDAY NIGHT INTO MONDAY.  GFS THEN DEVELOPS A CUT OFF
LOW WHILE UKMET AND ECMWF MAINTAIN MORE OF AN OPEN WAVE STRUCTURE AS
TROF AXIS DROPS SOUTH OF THE FORECAST AREA BY TUE MORNING.  GULF
MOISTURE REMAINS BLOCKED BY MODERATING ARCTIC HIGH SO WITH VERY
LIMITED MOISTURE WITH THIS SYSTEM EXPECT ANY SNOW THAT DOES REACH
THE GROUND TO BE OF BRIEF DURATION AND OF VERY LIMITED AMOUNT.
HENCE WILL CARRY JUST CHANCE POPS OR FLURRIES MON.

TRANSITION TO MORE ZONAL FLOW AND ADVANCING PACIFIC AIRMASS WILL
HELP MODERATE TEMPS QUICKLY BEHIND THIS UPPER SHORTWAVE ON TUES WITH
MAXES RETURNING TO NEAR SEASONAL AVERAGE FOR THE FIRST TIME IN
2010.  WEAK RIDGING BUILDING INTO THE AREA BOTH SURFACE AND ALOFT
WILL MAINTAIN FAIR WEATHER INTO WED WITH TEMPS CONTINUING TO
MODERATE.  HIGHS ON WED MAY APPROACH THE FREEZING MARK... FINALLY
SLOWING THE GROWTH OF ICE ON AREA RIVERS.

ED F

&&

.AVIATION...
630 PM CST

0000 UTC TAFS...UPCOMING SNOW EVENT AND IMPACT ON CIGS AND VSBYS
WILL CONTINUE TO BE MAIN AVIATION FOCUS OVER NEXT 36 HOURS.

STUBBORN MVFR CLOUD DECK WHICH HAS REMAINED NEARLY STATIONARY
ACROSS NORTHERN ILLINOIS/NORTHWEST INDIANA PERSISTS EARLY THIS
EVENING. HARD TO ENVISION MUCH REASON FOR IMPROVING THESE CIGS
OVER NEXT FEW HOURS WITH SFC RIDGE AXIS MOVING ACROSS THE AREA.
MAY BE SEEING SOME EVIDENCE OF SEEDER FEEDER PROCESS WITH MID
LEVEL CLOUDS OVERSPREADING LOW CLOUD DECK. MAY SEE A FEW SNOW
FLURRIES OR LIGHT SNOW SHOWERS BUT NOT EXPECTING THIS TO LAST VERY
LONG...ALTHOUGH A BRIEF PERIOD OF MVFR VSBYS ARE POSSIBLE WITH THE
LIGHT SNOW/FLURRIES.

A VIGOROUS UPPER LEVEL LOW ACROSS THE DAKOTAS WILL CONTINUE
TO TAKE AIM ON THE MID MS RIVER VALLEY BY MORNING. STRONGEST
UPWARD VERTICAL MOTION WITH THIS FEATURE IS EXPECTED TO OCCUR IN
THE 12Z-18Z TIME FRAME. MODEL TIME/HEIGHT SECTIONS SUGGEST
STRONGER UPWARD MOTION TO PERSIST INTO THE MID AFTERNOON ACROSS
THE ROCKFORD AREA WHERE ISENTROPIC LIFT IS EXPECTED TO PERSIST
LONGER AS LOW LEVEL THERMAL/MOISTURE RIDGE WRAPS BACK TO THE
NORTHWEST. MAINTAINED IDEA OF PREVIOUS TAFS WITH LOWEST CIGS/VSBYS
IN THE 14Z-18Z TIME FRAME...AND TRIED TO INDICATE SOME
IMPROVEMENTS ACROSS ORD/MDW/DPA/GYY IN THE MID TO LATE AFTERNOON
HOURS. MODEL GUIDANCE CONTINUES TO SUGGEST FAIRLY STRONG LOW LEVEL
CONVERGENCE ASSOCIATED WITH DEPARTING WEAK SFC LOW AND STRONGER
NORTHWEST WINDS IN TIGHT SFC PRESSURE GRADIENT IMMEDIATELY BEHIND
THIS LOW. EXPECTING THIS BAND TO EVENTUALLY MOVE BACK INTO NORTHEAST
ILLINOIS DURING MID TO LATE EVENING HOURS WHICH EVENTUALLY SHOULD
TRANSITION INTO LAKE EFFECT SCENARIO. FOR NOW...TRENDED BACK VSBYS
TO 1SM LATE IN THE EVENING TO ACCOUNT FOR APPROACH OF THIS BAND
AND LAKE EFFECT SNOW OVERNIGHT. THIS EVENT LOOKS TO BE ANOTHER
WITH HIGH SNOW TO LIQUID RATIOS...GENERALLY AROUND 20 TO 1. BASED
ON EXPECTED PRECIPITATION AMOUNTS WITH THIS SYSTEM...SNOWFALL
ACCUMULATIONS IN THE 6 TO 10 INCH RANGE ARE POSSIBLE WITH THE
POSSIBILITY OF EVEN LOCALIZED HIGHER AMOUNTS WHERE LAKE EFFECT
BANDING IS MORE INTENSE.

NORTH WINDS GUSTING TO 20 TO 25 KNOTS TOMORROW EVENING MAY ALSO
RESULT IN SOME BLOWING SNOW CONCERNS ESPECIALLY BY FRIDAY
MORNING...AND VERY FLUFFY NATURE OF SNOW COULD MAKE THESE VIS
RESTRICTIONS SIGNIFICANT ESPECIALLY FOR RFD/DPA EARLY FRIDAY MORNING.

MARSILI

&&

.MARINE...
209 PM CST

MARINE FORECAST FOCUS IS ON STRONG NORTH WINDS DEVELOPING THURSDAY
NIGHT THROUGH FRIDAY IN RESPONSE TO NEXT PUSH OF ARCTIC AIR INTO THE
MIDWEST.

SFC ANALYSIS INDICATES WEAK LOW PRESSURE OVER LOWER MICHIGAN THIS
AFTERNOON WITH WEAKENING SFC RIDGE ACROSS MISSISSIPPI VALLEY. THIS
PRODUCING RELATIVELY LIGHT NORTH/NORTHWEST FLOW ACROSS THE LAKE
WHICH WILL CONTINUE THROUGH THE FIRST HALF OF THURSDAY. A STRONG MID
LEVEL DISTURBANCE DIGGING ACROSS THE NORTHERN/CENTRAL PLAINS WILL
INDUCE SFC LOW PRESSURE DEVELOPMENT ACROSS IL/IN THURSDAY...AHEAD OF
A VIGOROUS PUSH OF COLD ARCTIC AIR WHICH WILL BUILD SOUTHEAST ACROSS
THE AREA THURSDAY NIGHT AND FRIDAY. ARCTIC HIGH PRESSURE SPREADING
ACROSS THE PLAINS INTO SATURDAY WILL HELP TO MAINTAIN TIGHT SFC
PRESSURE GRADIENT ACROSS THE WESTERN LAKES...WHICH ALONG WITH COLD
LOW LEVEL AIR AND ASSOCIATED DEEPLY MIXED MARINE BOUNDARY LAYER WILL
PRODUCE SOLID 30 KNOT NORTHERLY WINDS THURSDAY NIGHT THROUGH FRIDAY
EVENING. FORECAST SOUNDINGS...PARTICULARLY FROM THE WRF MODEL...
INDICATE THE POTENTIAL FOR GUSTS INTO LOW END GALE RANGE EARLY
FRIDAY AND THUS WILL BE HOISTING GALE WATCH FOR THE 06-18Z PERIOD
FRIDAY. GRADIENT THEN SLOWLY WEAKENS WITH RIDGE AXIS PASSING ACROSS
REGION SATURDAY NIGHT...ALLOWING WINDS TO BACK TO THE WEST OVER THE
WEEKEND.

RATZER

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WINTER STORM WARNING...ILZ003-ILZ004-ILZ005-ILZ008-ILZ010-ILZ011-
     ILZ012-ILZ019-ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-ILZ039...9
     PM WEDNESDAY TO 9 AM FRIDAY.

     WINTER STORM WARNING...ILZ006-ILZ013-ILZ014-ILZ022...9 PM
     WEDNESDAY TO NOON FRIDAY.

IN...WINTER STORM WARNING...INZ001...9 PM WEDNESDAY TO NOON FRIDAY.

     WINTER STORM WARNING...INZ002...MIDNIGHT THURSDAY TO 6 PM FRIDAY.

     WINTER STORM WARNING...INZ010-INZ011-INZ019...9 PM WEDNESDAY TO
     9 AM FRIDAY.

LM...GALE WATCH...LMZ080-LMZ364-LMZ366-LMZ563-LMZ565-LMZ567-LMZ669-
     LMZ671-LMZ673-LMZ675-LMZ777-LMZ779-LMZ868-LMZ870-LMZ872-
     LMZ874-LMZ876-LMZ878...MIDNIGHT FRIDAY TO NOON FRIDAY.

&&
Hazardous weather outlook, Jan 6, 3:48 PM CST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
348 PM CST WED JAN 6 2010

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
072200-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
348 PM CST WED JAN 6 2010 /448 PM EST WED JAN 6 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

SNOW WILL BEGIN OVER NORTH CENTRAL ILLINOIS LATE THIS EVENING
AND SPREAD ACROSS NORTHEAST ILLINOIS AND NORTHWEST INDIANA
OVERNIGHT. SNOWFALL ACCUMULATIONS OF 1 TO 2 INCHES ARE POSSIBLE
BY MORNING.

THERE WILL BE LOCAL FLOODING ALONG AREA RIVERS DUE TO ICE JAMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SNOW WILL CONTINUE THURSDAY...THEN TRANSITION TO LAKE EFFECT SNOW
THURSDAY EVENING INTO FRIDAY. STORM TOTAL SNOWFALL OF 6 TO 9
INCHES IS POSSIBLE ACROSS MUCH OF THE AREA. HIGHER AMOUNTS DUE TO
LAKE EFFECT SNOW OF 8 TO 12 INCHES ARE POSSIBLE NEAR LAKE
MICHIGAN. THE LAKE EFFECT SNOW WILL SHIFT INTO NORTHWEST INDIANA
FRIDAY. TOTAL SNOWFALL OF 10 TO 14 INCHES IS POSSIBLE ACROSS
PORTER COUNTY BY FRIDAY EVENING.

STRONG NORTHWEST WINDS WILL RESULT IN BLOWING AND DRIFTING SNOW
LATE THURSDAY AFTERNOON INTO THURSDAY NIGHT.

BITTERLY COLD WEATHER WILL RETURN FRIDAY THROUGH SUNDAY. SOME
AREAS MAY EXPERIENCE WIND CHILL READINGS APPROACHING 20 BELOW
ZERO SATURDAY MORNING.

THERE WILL BE LOCAL FLOODING ALONG AREA RIVERS DUE TO ICE JAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-072200-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
348 PM CST WED JAN 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR
SMALL CRAFT ON THE ILLINOIS AND INDIANA NEARSHORE WATERS THURSDAY
NIGHT THROUGH SATURDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-072200-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
348 PM CST WED JAN 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

GALES TO 35 KNOTS ARE POSSIBLE THURSDAY NIGHT INTO FRIDAY MORNING.

FREEZING SPRAY IS POSSIBLE THURSDAY NIGHT...FRIDAY AND FRIDAY
NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm. Local standard time, as filed.

Winter Storm, Winnebago

When
January 6, 10:00 PM CST to January 7, 11:00 PM CST
Where
Winnebago forecast zone
Reported by
Trained Spotter
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

Winter Storm, La Salle

When
January 6, 10:00 PM CST to January 7, 3:00 PM CST
Where
La Salle forecast zone
Reported by
Trained Spotter
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

Winter Storm, Livingston

When
January 6, 10:00 PM CST to January 7, 3:00 PM CST
Where
Livingston forecast zone
Reported by
Trained Spotter
Coordinates
40.892, -88.558 (the zone’s center; the record gives no point)

Winter Storm, Boone

When
January 6, 11:00 PM CST to January 7, 11:00 PM CST
Where
Boone forecast zone
Reported by
Trained Spotter
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

Winter Storm, McHenry

When
January 7, 12:00 AM CST to January 8, 6:00 AM CST
Where
McHenry forecast zone
Reported by
Trained Spotter
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

Winter Storm, Kane

When
January 7, 12:00 AM CST to January 8, 6:00 AM CST
Where
Kane forecast zone
Reported by
Trained Spotter
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Winter Storm, Du Page

When
January 7, 12:00 AM CST to January 8, 6:00 AM CST
Where
Du Page forecast zone
Reported by
Trained Spotter
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

Winter Storm, Will

When
January 7, 12:00 AM CST to January 8, 6:00 AM CST
Where
Will forecast zone
Reported by
Trained Spotter

Winter Storm, Cook

When
January 7, 2:00 AM CST to January 8, 6:00 AM CST
Where
Cook forecast zone
Reported by
Trained Spotter

Winter Storm, Lake

When
January 7, 3:00 AM CST to January 8, 6:00 AM CST
Where
Lake forecast zone
Reported by
Trained Spotter
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 204516, 204525, 204526, 204588, 204519, 204521, 204522, 204524, 204523, 204520.